Mississippi, 2016

Flash Flood and Hail in Mississippi, May 25, 2016

May 25, 2016 · NWS MEG · 3 events in 2 counties and zones

Convection along a slow moving cold front continued to track across the Midsouth, with the most intense storms forming in the mid and late afternoon hours of May 25th. A few storms were capable of severe hail, damaging winds and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Convection along a slow moving cold front continued to track across the Midsouth, with the most intense storms forming in the mid and late afternoon hours of May 25th. A few storms were capable of severe hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 25, 2:23 PM CST, 12 minutes earlier.

Area forecast discussion, May 25, 2:23 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
323 PM CDT WED MAY 25 2016

.DISCUSSION...

Thunderstorms are ongoing across the MidSouth...focused along an
outflow boundary from storms in northeast Arkansas earlier today.
Expect these storms to gradually shift to the Southeast...likely
maintaining their strength through sunset...then gradually
weakening. Locally heavy rain...up to an inch per hour could
result in flooding. Otherwise...sub severe hail and wind up to 45
mph is possible.

Nothing has really changed across the MidSouth over the last 36
hour or longer...and nothing is really expected over the next two
days or so. Surface high pressure will remain centered along or
just off the Southeastern Coast of the US with a surface low over
the Plains. Both features will gradually shift to the East.
aloft...we will transition from weak Southwest flow to only
slightly stronger South or SSW flow. Dew points will remain in the
upper 60s to low 70s resulting in enhanced afternoon instability.
The wildcard will continue to be the amount of sunshine across the
MidSouth. Any breaks in the cloud cover can set up thermal
boundaries that act as a focus for thunderstorm development...and
obviously would maximize instability.

Friday...a broad trough will shift across the central plains. A
weak shortwave may attain a negative tilt Friday afternoon
shifting across the Mississippi River late Friday. This will
likely be our highest chance of precipitation...and maybe the
greatest threat for severe storms. However...instability may not
be maximized when the dynamic energy swings out of the plains
Friday night. Will maintain a low confidence for strong storms in
the HWO.

Highs for the remainder of the week should be mostly in the
80s...although cloud cover could keep temperatures a bit cooler if
there are few or no breaks.

Rain chances should diminish over the weekend as the midlevel
trough shifts off to the East and Southwest flow returns to the
MidSouth. Weak surface high will build across the area...and a
weak shortwave ridge will shift out of the plains Sunday boosting
temperatures a bit.

Weak...generally zonal flow is expected early next week. Expect
warm temperatures. Highs could approach 90 degrees. Only low
chance to slight chance thunderstorm coverage is expected.

30

&&

.AVIATION...

18Z TAF cycle

VFR conditions expected to prevail for most of the period except
for a short period at MEM early this afternoon, at TUP Thursday
morning, and in thunderstorms. Scattered showers and
thunderstorms possible at MEM, JBR, MKL this afternoon and
possibly again on Thursday. South winds between 8-11 kts with a
few gusts to 18 kts this afternoon will become light tonight and
increase to 7-9 kts on Thursday.

CJC

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 25, 1:46 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
246 PM CDT WED MAY 25 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-262200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
246 PM CDT WED MAY 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE POSSIBLE HIS EVENING...MAINLY
ALONG AND WEST OF THE MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND
FRIDAY MAINLY WEST OF THE MISSISSIPPI RIVER. ISOLATES STRONG
THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 25, 1:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT WED MAY 25 2016

ARZ028-035-036-048-049-MSZ001-002-007-TNZ049-088-252030-
MISSISSIPPI AR-ST. FRANCIS AR-CRITTENDEN AR-CROSS AR-LEE AR-
TUNICA MS-MARSHALL MS-DESOTO MS-TIPTON TN-SHELBY TN-
249 PM CDT WED MAY 25 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
CRITTENDEN COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN CROSS COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
NORTHEASTERN TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHWESTERN TIPTON COUNTY IN WESTERN TENNESSEE...
SHELBY COUNTY IN WESTERN TENNESSEE...

AT 248 PM CDT...A LINE OF STRONG THUNDERSTORMS PRODUCING WINDS
AROUND 40 MPH WAS LOCATED ALONG A LINE EXTENDING FROM NEAR BASSETT
TO JERICHO TO NEAR MADISON...AND MOVING EAST AT 40 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTH CENTRAL MISSISSIPPI...NORTHEASTERN ST. FRANCIS...
CRITTENDEN...SOUTHEASTERN CROSS...NORTHEASTERN LEE...NORTHEASTERN
TUNICA...NORTHWESTERN MARSHALL...NORTHERN DESOTO...SOUTHWESTERN
TIPTON AND SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3505 9079 3529 9033 3551 9009 3538 8964
      3501 8967 3481 9027
TIME...MOT...LOC 1948Z 292DEG 36KT 3550 9006 3527 9026 3505 9075

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, De Soto

When
May 25, 2:35 PM CST to 2:40 PM CST
Where
De Soto County, 3.06 mi S of Handy Corner
Measured
1 in hail
Reported by
Public
Coordinates
34.926, -89.742

Hail of penny to quarter size on Centerhill Road near Center Hill Elementary.

Flash Flood, De Soto

When
May 25, 3:25 PM CST to 6:30 PM CST
Where
De Soto County, Olive Branch to 2.22 mi E of Cedarview
Cause
Heavy Rain
Reported by
Public
Coordinates
34.970, -89.820

Water flowing across Centerhill Road in Olive Branch.

Hail, Coahoma

When
May 25, 3:35 PM CST to 3:40 PM CST
Where
Coahoma County, Clarksdale
Measured
1 in hail
Reported by
Public
Coordinates
34.200, -90.580

Quarter size hail reported in Clarksdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633747, 633749, 633748.